SEARCH

SEARCH BY CITATION

Keywords:

  • horse;
  • erythromycin;
  • rifampicin;
  • colitis;
  • Clostridium difficile;
  • Rhodococcus equi

Summary

In Sweden there are several reports of mares developing acute colitis while their foals were being treated orally for Rhodococcus equi pneumonia with the combination of erythromycin and rifampicin. In this study 6 adult horses were given low oral dosages of these antibiotics, singly or in combination. Within 3 days post administration of erythromycin, in one case in combination with rifampicin, 2 horses developed severe colitis (one fatal). Clostridium difficile was isolated from one of the horses, whereas no specific pathogens were isolated from the other. Both horses had typical changes in blood parameters seen in acute colitis. Clostridium difficile was also isolated from the faeces of a third horse given an even lower dosage of erythromycin in combination with rifampicin. This horse developed very mild clinical symptoms and recovered spontaneously. In the fourth horse given erythromycin only, very high numbers of Clostridium perfringens were isolated. The horses given rifampicin only did not develop any clinical symptoms and there were no major changes in their faecal flora. In conclusion, it has been demonstrated that low dosages of erythromycin ethylsuccinate can induce severe colitis in horses associated with major changes of the intestinal microflora. Clostridium difficile has been demonstrated as a potential aetiological agent in antibiotic-induced acute colitis.